Discussions that mention tamoxifen

Cancer: Breast board


Hi Bonnie, I have been on Arimidex since July 2004. I had my ovaries removed 2005. All of my friends on arimidex have severe joint pain and walk like 95 year old ladies. I was on Norco for the pain for the last 2 years. This is a narcotic and i felt i was addicted so i finally got off 2 weeks ago and all the pain is back in my whole body. I had still had some pain while on the norco so my oncoligist had me go off arimidex for 6 weeks to see if my pain would get any better but it did not. My one friend has decided to go off arimidex and take tamoxifen and she feels much better. I'm stage 3 and i feel that i need to take the best anti-cancer drug out there. of course tamoxifen has been around for 20 years and is very successful but i feel arimidex (and it could all be in my head) has better statistic rates. i have tried taking mobic,ultracet,ibuprofen,glucosamine. i am very worried about daily living with all this pain. it is really effecting my attitude and zest for life. i am afraid that after the 5 years on arimidex who knows what permanant damage it may have done. i am going to talk to my oncoligist about tamoxifen, i know the percentages for blood clots, uterine cancer are very low. I am sorry i have no answers,it seems like lots of us survivors are in the same boat with the pain. i am still searching for answers. I will keep you posted. Regards, shelley :angel:
thanks for responding to my e-mail. i had uterus & ovaries taken out last august. no cancer in the uterus as they thought. hooray! it was a year on january 20th since i had the mastectomy. i do think arimidex is proving to be better than tamoxifen. stage 3, huh. i'm sorry. mine was stage 2. i did not have chemotherapy other than zoladex shots. so, i feel i really need to continue with the best pill. but, will i be able to walk after 5 years on arimidex???? it was interesting to hear that you still had the pain after being off of it for 6 weeks. what about your fingernails, have they been peeling and splitting, like mine? how have you been without the norco? was it addictive enough that it was agony to quit taking it? are you going to start again? does your oncologist recognize that the pain is real? mine said that the arimidex salesman says that it does not cause pain. i wondered if it was just me until i found this site. thanks. misery loves company, i guess. i will have to discuss switching back to tamoxifen also - but i know my oncologist strongly feels that arimidex is better... and i don't want more cancer. tough decisions. take care. thanks again for sharing. bon
hi mishtina
since i last posted to this thread, i have visited my oncologist twice. i have stopped taking arimidex and am back on tamoxifen. the pain began to subside after about 3 days and after two weeks it was almost completely gone. i slept almost straight for a week after i started feeling better. i was very sleep deprived from the pain. but, every person with breast cancer needs their own individual plan. a good oncologist will know how to direct you. the added benefits of arimidex were not sufficient for me to continue - considering the pain i was having. i am happy to report that the tamoxifen side effects are not too bad. some memory loss and a little joint pain but NOTHING like the other. i did not have eye problems with arimidex. i hope you get that figured out soon. tamoxifen also negates the estrogen but in a different way. and, there are some brand new meds out that may be even better!
the muscles around my heart hurt while taking arimidex - actually, every muscle & bone hurt. i don't know if arimidex could cause a heart attack but it definitely causes pain & stress to add to the chances. i feel so much better after being off for six weeks that i am actually hiking again and i ran-yes ran across the parking lot yesterday at walmart! not bad for an old lady! it is awesome to be feeling good again. good luck with your treatment plans. let us know how it goes. :wave:
hi - just a note that the lack of estrogen (which is blocked by arimidex and tamoxifen) can cause dry eyes. it's all quite a game figuring out what is best for us individually. i have my life back now that i have been off of arimidex for 3 1/2 months. hooray the pain has almost completely subsided! good luck to you.
Quote from bonniemarie:
hi. i entered this site to see if anyone was experiencing the joint/muscle pain that i have also had. i began taking arimidex in october 2005. my oncologist tells me that for the first six months the pain will progressively get worse. and, it has. my joints hurt if i don't move a lot. i have a hard time getting to sleep then wake up a lot and have to toss, turn, get up & walk to loosten up again. my hands are swollen & claw like in the mornings. i haev to stand up & walk around at least every 10 minutes while at my desk at work. i hate to complain ---and my oncologist says the arimidex salesman says that arimidex doesn't cause pain but my doctor has found that it certainly does. i have always tried to exercise & stay fit. i seem to feel better if i do walk daily. i am taking naproxin (an anti inflamitory) for the pain but i'm not sure that it helps much. i am hopeful someone can lend some helpful information - or at least share symptoms with me. thanks.

I entered this site not really expecting to find much about Arimidex. I was pleasantly surprized.I had breast cancer surgery in late 2001,hormone positive invasive ductal, and followed up with chemo and then radiation in 2002. Started Tamoxifen and for whatever reason, switched to Arimidex. I've had super intense pain in my hips and upper arms to the point of hardly being able to walk. But the real reason why I've stopped my Arimidex is because with out previous problems,I suffered a very serious heart attack in Nov. 2004. Oncologist insisted Arimidex wasn't the culprit. And he was not pleased that I quit it. Made an effort to scare me . I felt torn, and got no help except through the computer! Perhaps someone else has been through something similiar? I might add, though I'm off Arimidex for about 6 weeks; the joint pain remains, though not as bad as previously stated.Thanks for any input anyone has on this subject.